100 lb. Club - Birth Control - The Patch




View Full Version : Birth Control - The Patch


Goddess Jessica
12-18-2006, 06:04 PM
For the past few months, I have been having calf cramps like crazy. It started during my workouts. Cramps so bad that I couldn't get out of the pool - I would just hang out to the wall with tears in my eyes trying to breathe through the severe pain. I also noticed I was getting more cramps at night. The last couple of weeks, my legs have felt bad. Not exactly sore but tired. I would feel a dull pain in my lower leg or right below the back of my knee.

I started doing some research and although I had no swelling or red spots, many of my symptoms were similar to symptoms associated with leg clots. Apparently, DVT (Deep Vein Thrombosis - aka leg clots) is a risk factor in obese people but the patch increases the risk by 60%.

I stopped taking the patch and I'm looking at the nuva-ring or going back on depo-provera.

Just thought it might be helpful to pass this information along.


Sandi
12-19-2006, 12:20 AM
I sometimes get really bad leg cramps too. If I take a daily potassium and a calcium I seem to do better.

It's probably a good idea to get off the patch anyway - with the symptoms.

Leg clots scare me alot.

Goddess Jessica
12-19-2006, 01:37 AM
Yeah, I've have leg cramps all my life. It runs in my family. But these were different. Very weird. It's funny that you get to know your body and then when it's telling you that somethings wrong, you know it's just not right. :)


Jen415
12-19-2006, 12:40 PM
I would definitely get off the patch, at least until your gynie examins you and recommends something better for you.

truelies
12-19-2006, 12:53 PM
The patch has been linked with blood clots and strokes (my best friend works for a gyno, I'm sure you can also obtain this info online and from your doctor). Best advice- get off it, it's not worth the risk.

have you ever tried a pill? the one I am taking now (Estrostep) has not caused weight gain for me at all and I don't recall any side effects since I've been on it (April 06)

nelie
12-19-2006, 04:06 PM
One thing with the patch (and this may be misinformation) but I thought it wasn't the most reliable form of birth control as your weight increases. I remember a doctor specifically telling me that they only would recommend the pill for their overweight patients because due to excess fat, the patch and other hormone releasing birth control methods weren't the most reliable.

teahoney
12-19-2006, 10:07 PM
nelie, that is what my doc told me too. I took the patch for a time. But I was 205 then. The doctor said she felt comfortable doing it at that weight but that if I started gaining weight she would switch the birth control.d

Goddess Jessica
12-19-2006, 10:31 PM
My gyno (and I should probably mention that she's my ex-gyno for other reasons) said that although the patch wasn't recommended for my weight, the decrease in the effectiveness was minimal. The statistics are 60 percent increased risk of pregnancy (which is about 3-4%). I can live with that kind of risk. :)

Saoirsee
12-22-2006, 04:37 PM
Ah, see when i read this i was wondering what was up, because i'd heard that the patch wouldn't work for overweight people.